Virginia, 2004

Flash Flooding in Virginia, July 3, 2004

July 3, 2004 · NWS RNK · 3 events in 3 counties and zones

Heavy rain producing thunderstorms caused flash flooding across parts of Tazewell, Wythe and Amherst counties. Streets were closed from flash flooding in Fall Mills, and Speedwell.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rain producing thunderstorms caused flash flooding across parts of Tazewell, Wythe and Amherst counties. Streets were closed from flash flooding in Fall Mills, and Speedwell. Maple Creek flooded Warrick Barn Road in Lowesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 1:28 PM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 3, 1:28 PM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT SAT JUL 3 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

SHOWERS AND THUNDERSTORMS SHOULD CONTINUE WELL INTO THE NIGHT AS
MIDWEST SYSTEM MOVES TOWARD THE GREAT LAKES.  12Z ETA PERSISTENT IN
FEATURING AN AREA OF PRECIP ORIENTED NW-SE ACROSS FCST AREA
TONIGHT.  PRECIP AREA EXPECTED TO MOVE NORTH THRU THE AREA BY AM.
THIS FEATURE IN COMBINATION WITH HIGH P-WATS (1.5-2.0) COULD GIVE
SOME LOCALLY EXCESSIVE RAIN TO UPSLOPE AREAS VA FOOTHILLS.  A SECOND
AREA PRECIP...ASSOCIATED WITH VORT LOBE COMING INTO SOUTHWEST FCST
AREA ARND DAYBREAK.  AM FOG SHOULD NOT BE AS WIDESPREAD OR DENSE
TOMORROW AM. MORNING LOWS RANGE FROM LOW 60S NW TO ARND 70 SE. WITH
CLD COVER AND PRECIP EXPECTED TO BE FAIRLY WIDESPREAD...SO NOT A LOT
OF VARIATION IN THE LOWS SUNDAY...ALSO BECAUSE OF PRECIP AND CLDS DO
NOT BELIEVE WELL SEE FOG NEARLY AS WIDESPREAD OR AS DENSE AS THIS
AM.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

MODELS HINTING AT MCS MOVING TOWARDS THE CWA LATE SUNDAY INTO MONDAY
MORNING.  WITH THE THOUGHT OF THIS HOLDING TOGETHER...WENT AHEAD AND
WENT WITH CHANCE POPS ACROSS THE WESTERN ZONES SUNDAY NIGHT.  AFTER
THAT...WILL BE DEALING WITH WHAT LOOKS LIKE ISOLATED TO SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORM ACTIVITY ON TUESDAY.
NEXT FRONT APPROACHING LATE WEDNESDAY INTO THURSDAY WILL BRING THE
NEXT SHOT FOR ORGANIZED PRECIP...WITH CHANCE POPS AS FRONT MOVES
THROUGH.  LOWERED RAIN DOWN FOR NEXT WEEKEND.

AS FOR TEMPS...DIDNT STRAY TOO FAR FROM GUIDANCE.  SHOULD CONTINUE
TO BE HOT IN THE PIEDMONT...WITH COOLER CONDITIONS PREVAILING IN THE
MOUNTAINS.  BIG EQUILIZER MAY BE ANY EXTRA CLOUD COVER THAT REMAINS
IN ASSOCIATION WITH THE MONDAY MCS...AND WITH THE MID WEEK FRONT.

&&

.AVIATION...

MVFR CONDITIONS PREVAILING AT MOST FORECAST LOCATIONS. NEXT 24 HRS
WILL BE DOMINATED BY MVFR AND IFR CIGS AND PERIODS OF +SHRA/TSRA.
FOG WILL AGAIN BE PRESENT SUN AM...BUT LIFR CATEGORY SHOULD NOT BE
AS WIDESPREAD AS TODAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM...MG
LONG TERM...CL
AVIATION...MG
Hazardous weather outlook, Jul 3, 10:45 AM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT SAT JUL 3 2004

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

NCZ001>003-018>020-VAZ007-009>013-015>017-032-WVZ042>045-041002-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-FLOYD VA-GILES VA-
GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-PATRICK VA-PULASKI VA-
SMYTH VA-SUMMERS WV-SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-
WYTHE VA-YADKIN NC-
1145 AM EDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING WILL BE SLOW
MOVERS AND HEAVY RAIN PRODUCERS.  LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NCZ004>006-VAZ014-018>020-022>024-033>035-043>047-058-059-041002-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FRANKLIN VA-HALIFAX VA-HENRY VA-MONTGOMERY VA-
PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
1145 AM EDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON AND TONIGHT WILL BE SLOW
MOVERS AND HEAVY RAIN PRODUCERS.  LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

04

In the hours before

Special weather statement, Jul 3, 5:32 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT SAT JUL 3 2004

VAZ007-010-012-WVZ042-032345-
BLAND VA-MERCER WV-TAZEWELL VA-WYTHE VA-
632 PM EDT SAT JUL 3 2004

...STORMS WITH TORRENTIAL RAIN DRIFTING NORTH THROUGH THE AREA...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF THUNDERSTORMS...WITH VERY HEAVY RAIN...EXTENDING FROM
NEAR WYTHEVILLE NORTH TO BLUEFIELD. THESE STORMS WERE DRIFTING
SLOWLY NORTH AROUND 10 MPH. RAIN GAGE ESTIMATES SHOWED THAT UP TO
TWO INCHES OF RAIN HAD FALLEN OVER PARTS OF NORTHERN WYTHE AND
EASTERN TAZEWELL COUNTIES SINCE 5:00 PM. REGIONAL RADARS INDICATED
THAT ANOTHER INCH OR TWO OF RAIN COULD FALL IN A CORRIDOR FROM
BLUEFIELD SOUTH TO BLAND AND BIG WALKER MOUNTAIN THROUGH 8:00 PM.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, Jul 3, 5:51 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT SAT JUL 3 2004

VAZ023-034-032330-

BEDFORD VA-BOTETOURT VA-
651 PM EDT SAT JUL 3 2004

...STRONG THUNDERSTORM WITH VERY HEAVY RAINFALL MOVING NORTHWEST
ACROSS NORTHERN BEDFORD COUNTY...

AT 648 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTHEAST OF BEDFORD CITY...MOVING NORTHWEST AT
10 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING SMALL HAIL...VERY
GUSTY WINDS...AND VERY HEAVY RAINFALL. INTESNE LIGHTNING IS ALSO
ASSOCIATED WITH THIS STORM.  IT IS EXPECTED TO CONTINUE MOVING
NORTHWEST AND COULD REACH THE PEAKS OF OTTER AREA BY 715 PM.

LOCALLY MINOR FLOODING IS POSSIBLE WITH THIS STORM DUE TO RAINFALL
RATES OF TWO TO THREE INCHES PER HOUR.

BE PREPARED TO TAKE SHELTER FROM THIS STORM AND HEAD TO HIGHER
GROUND SHOULD SMALL CREEKS AND STREAMS BEGIN TO RISE.  DO NOT DRIVE
THROUGH WATER FLOWING OVER ROADWAYS.

SK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Wythe

When
July 3, 6:15 PM EST to 7:30 PM EST
Where
Wythe County, Speedwell
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Flash Flood, Tazewell

When
July 3, 6:45 PM EST to 7:45 PM EST
Where
Tazewell County, 14 mi NE of Tazewell
Reported by
LAW ENFORCEMENT
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Flash Flood, Amherst

When
July 3, 10:15 PM EST to 11:45 PM EST
Where
Amherst County, Lowesville
Reported by
LAW ENFORCEMENT
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412834, 5412833, 5412835.